Alert archive / Maine / Wind Advisories in 2016

Wind Advisory 11, NWS Gray, ME

November 11, 20167 counties in New Hampshire; 8 counties in Maine

NWS Gray, ME issued this wind advisory at Nov 11, 2016, 1:45 PM EST for 7 counties in New Hampshire; 8 counties in Maine. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 11, 2016, 1:45 PM EST (18:45 UTC)
Expired
Nov 11, 2016, 7:57 PM EST
In force
6 hr
Issued by
NWS Gray, ME

Counties Androscoggin County, ME, Cumberland County, ME, Kennebec County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Belknap County, NH, Carroll County, NH, Cheshire County, NH, Hillsborough County, NH, Merrimack County, NH, Rockingham County, NH, Strafford County, NH

The radar

The Portland,ME radar (KGYX), 37 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2016-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2016-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WWUS71 KGYX 111845
NPWGYX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
145 PM EST FRI NOV 11 2016

...STRONG WINDS THROUGH THIS EVENING...

.STRONG NORTHWEST WINDS BEHIND A COLD FRONT WILL OCCASIONALLY GUST
UP TO 45 OR 50 MPH THROUGH THIS EVENING. WINDS SHOULD DIMINISH
LATER THIS EVENING AS HIGH PRESSURE MOVES INTO THE AREA.

MEZ018>028-NHZ006-008>015-120100-
/O.NEW.KGYX.WI.Y.0011.161111T1845Z-161112T0100Z/
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-SOUTHERN CARROLL-MERRIMACK-BELKNAP-STRAFFORD-
CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH-
INCLUDING THE CITIES OF...HOLLIS...ALFRED...LEBANON...SANFORD...
GOODWINS MILLS...BUXTON...LIMINGTON...BERWICK...NEW GLOUCESTER...
GRAY...NORTH WINDHAM...GORHAM...BRIDGTON...GREENE...LEWISTON...
SABATTUS...WALES...MINOT...TURNER...AUBURN...LIVERMORE FALLS...
AUGUSTA...SIDNEY...WINDSOR...VASSALBORO...WATERVILLE...CHINA...
PALERMO...BROOKS...JACKSON...KNOX...LIBERTY...MONTVILLE...
MORRILL...WALDO...WINTERPORT...UNITY...BIDDEFORD...SACO...
OLD ORCHARD BEACH...KITTERY...PORTLAND...CAPE ELIZABETH...
SOUTH PORTLAND...WESTBROOK...YARMOUTH...BRUNSWICK...ARROWSIC...
BATH...PHIPPSBURG...BOWDOINHAM...TOPSHAM...BOWDOIN...WHITEFIELD...
DRESDEN...ALNA...BREMEN...BRISTOL...DAMARISCOTTA...NEWCASTLE...
BOOTHBAY HARBOR...WISCASSET...WALDOBORO...MATINICUS...OWLS HEAD...
ROCKLAND...APPLETON...CAMDEN...HOPE...ROCKPORT...THOMASTON...
BELFAST...NORTHPORT...SEARSMONT...LINCOLNVILLE...WAKEFIELD...
BRIDGEWATER...BROOKFIELD...OSSIPEE...TUFTONBORO...WOLFEBORO...
MOULTONBOROUGH...BOSCAWEN...CANTERBURY...CONCORD...DUNBARTON...
LOUDON...HOOKSETT...LACONIA...GILFORD...MEREDITH...BARRINGTON...
ROCHESTER...DOVER...ROLLINSFORD...SOMERSWORTH...DURHAM...
MADBURY...GILSUM...KEENE...MARLOW...SULLIVAN...SURRY...JAFFREY...
MANCHESTER...PELHAM...NASHUA...SALEM...ATKINSON...NEWTON...
PLAISTOW...CHESTER...DERRY...HAMPSTEAD...EXETER...GREENLAND...
PORTSMOUTH...RYE...HAMPTON...HAMPTON FALLS...NORTH HAMPTON...
SEABROOK...AMHERST...MILFORD...MONT VERNON...GOFFSTOWN...
PETERBOROUGH...SHARON...WEARE
145 PM EST FRI NOV 11 2016

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 8 PM EST THIS EVENING.

* WINDS...NORTHWEST 20 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THROUGH THIS EVENING.

* IMPACTS...LOOSE OBJECTS WILL BE TOSSED AROUND BY STRONG WINDS.
  SOME TREE LIMBS COULD BE DOWNED BY STRONGER GUSTS, CAUSING
  SPORADIC POWER OUTAGES. DRIVING HIGH PROFILE VEHICLES COULD BE
  IMPACTED PARTICULARLY ON NW TO SE ORIENTED ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 35 MPH...OR WIND
GUSTS OVER 45 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
1 follow-up statement
014 
WWUS71 KGYX 120057
NPWGYX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
757 PM EST FRI NOV 11 2016

MEZ018>028-NHZ006-008>015-120200-
/O.CAN.KGYX.WI.Y.0011.000000T0000Z-161112T0100Z/
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-SOUTHERN CARROLL-MERRIMACK-BELKNAP-STRAFFORD-
CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH-
INCLUDING THE CITIES OF...HOLLIS...ALFRED...LEBANON...SANFORD...
GOODWINS MILLS...BUXTON...LIMINGTON...BERWICK...NEW GLOUCESTER...
GRAY...NORTH WINDHAM...GORHAM...BRIDGTON...GREENE...LEWISTON...
SABATTUS...WALES...MINOT...TURNER...AUBURN...LIVERMORE FALLS...
AUGUSTA...SIDNEY...WINDSOR...VASSALBORO...WATERVILLE...CHINA...
PALERMO...BROOKS...JACKSON...KNOX...LIBERTY...MONTVILLE...
MORRILL...WALDO...WINTERPORT...UNITY...BIDDEFORD...SACO...
OLD ORCHARD BEACH...KITTERY...PORTLAND...CAPE ELIZABETH...
SOUTH PORTLAND...WESTBROOK...YARMOUTH...BRUNSWICK...ARROWSIC...
BATH...PHIPPSBURG...BOWDOINHAM...TOPSHAM...BOWDOIN...WHITEFIELD...
DRESDEN...ALNA...BREMEN...BRISTOL...DAMARISCOTTA...NEWCASTLE...
BOOTHBAY HARBOR...WISCASSET...WALDOBORO...MATINICUS...OWLS HEAD...
ROCKLAND...APPLETON...CAMDEN...HOPE...ROCKPORT...THOMASTON...
BELFAST...NORTHPORT...SEARSMONT...LINCOLNVILLE...WAKEFIELD...
BRIDGEWATER...BROOKFIELD...OSSIPEE...TUFTONBORO...WOLFEBORO...
MOULTONBOROUGH...BOSCAWEN...CANTERBURY...CONCORD...DUNBARTON...
LOUDON...HOOKSETT...LACONIA...GILFORD...MEREDITH...BARRINGTON...
ROCHESTER...DOVER...ROLLINSFORD...SOMERSWORTH...DURHAM...
MADBURY...GILSUM...KEENE...MARLOW...SULLIVAN...SURRY...JAFFREY...
MANCHESTER...PELHAM...NASHUA...SALEM...ATKINSON...NEWTON...
PLAISTOW...CHESTER...DERRY...HAMPSTEAD...EXETER...GREENLAND...
PORTSMOUTH...RYE...HAMPTON...HAMPTON FALLS...NORTH HAMPTON...
SEABROOK...AMHERST...MILFORD...MONT VERNON...GOFFSTOWN...
PETERBOROUGH...SHARON...WEARE
757 PM EST FRI NOV 11 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAY HAS CANCELLED THE WIND
ADVISORY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this wind advisory went out at Nov 11, 1:22 PM EST, 23 minutes earlier.

Area forecast discussion, Nov 11, 1:22 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Gray ME
122 PM EST Fri Nov 11 2016

.SYNOPSIS...
A cold front will cross the region this morning, bringing colder
air and gusty winds this afternoon into Saturday. The cold air
will not last long, as warm air from the middle of the country
spills into New England again later this weekend and into early
next week. Low Pressure may bring unsettled conditions midweek.

&&

.NEAR TERM /TODAY/...
130PM UPDATE... Cold advection instability snow showers have been
observed in the mountains and are visible on radar. This activity
is largely being generated due to cold advection aloft, though it
has tended to get squashed by the downsloping winds south of the
mountains thus far. Have updated the forecast to put more emphasis
on these snow showers as we have had a report of some heavier
bursts of snow. Accumulations should be minor.

1230PM UPDATE... Temperatures have reached their highs across the
area already, with temperatures falling even on the coastal plain
at this point. North of the mountains, temperatures have fallen
into the 30s with snow showers reported. Have updated the forecast
to reflect these conditions. Still expect wind speeds to remain
significantly below advisory levels, with speeds likely near their
peak at this time.

930AM UPDATE... Have made some minor adjustments to winds and
temperatures today. Cold front is moving toward the coast now,
with winds right behind the front gusting to around 30KT (35 MPH).
Expect the strongest winds to be right behind the front, with
gusts leveling off through the rest of the day. Downsloping winds
will allow temperatures in the 50s downwind of the mountains
today, while temperatures drop north of the mountains. Could see
some temperature drops this afternoon south of the mountains as
well. Gusts should remain well below advisory levels, though.

620 AM UPDATE... No major changes to the forecast. Showers are
entering the north as a cold front crosses the region. Have
adjusted PoPs and weather grids based on latest mesoanalysis.

ORIGINAL DISCUSSION...
Surface trough axis now moving through the region this morning
ahead of a cold front. Clouds are building into the area this
morning. There is a large temperature gradient across the area
with mid 20s to lower 30s across the west and north and lower 40s
across the south and east. Temperatures today should warm into the
upper 30s/lower 40s north and lower 50s south. Rain and snow
showers will develop over the mountains this morning in upslope
flow and may last through the afternoon. Strong winds will mix to
the surface and have kept the gale warning going today with 30-40
kts expected.

&&

.SHORT TERM /TONIGHT AND SATURDAY/...
High pressure moves in overnight. Winds will remain gusty with
some clouds in the region...especially over the mountains.
Overnight lows will be quite chilly with cold air advection
bringing lower to upper 20s to the entire region. On Saturday
downsloping winds will clear out the coastal plain. High
temperatures should reach the upper 30s north to upper 40s south.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
High pressure builds across the Eastern seaboard Saturday night
through Monday allowing a broad West to Southwest flow aloft and
at the surface to develop with warmer temperatures and dry
weather. Things get interesting Tuesday as models differ on
handling of initial upper short wave over the Ohio valley that
gets ejected Northeast toward New England. Used superblend for
handling of system since it's the best guess. Euro much stronger
with initial system while other models weaker. Models differ also
for Wed/Thu timeframe on handling and depth of digging upper
systems into the Northeast. Generally will go with an unsettled
pattern in the grids for now with a broad brush since confidence
on exact timing and outcome uncertain at this time.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Short Term....Mainly VFR tonight thru Sat night. NW winds will
gust to 25-30 kts at times on today, especially around midday.

Long Term...VFR Saturday night through Tuesday.

&&

.MARINE...
Short Term...Stronger NW winds pick after the front passes this
morning, with gales expected to continue through the night, before
weakening late. Winds should be limited to SCA in Casco Bay.

Long Term...Westerly winds could continue in the SCA advisory
range Saturday night, but should diminish a bit by Sunday. Low
pressure will move up the East coast during midweek.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 6 AM EST Saturday for ANZ153.
     Gale Warning until 6 AM EST Saturday for ANZ150>152-154.

&&

NEAR TERM UPDATE...Kimble
SHORT TERM...Hanes
LONG TERM...Marine
Hazardous weather outlook, Nov 11, 3:52 AM EST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
352 AM EST FRI NOV 11 2016

MEZ007>009-012>014-018>022-NHZ001>013-015-120900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-
WESTERN AND CENTRAL HILLSBOROUGH-
352 AM EST FRI NOV 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL PASS THROUGH THE AREA THIS MORNING. GUSTY
NORTHWEST WINDS WILL DEVELOP BY THIS AFTERNOON REACHING AS HIGH AS
35-40 MPH. THIS MAY CAUSE ISOLATED POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ023>028-NHZ014-120900-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
COASTAL ROCKINGHAM-
352 AM EST FRI NOV 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
MAINE...SOUTHWEST MAINE AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL PASS THROUGH THE AREA THIS MORNING. GUSTY
NORTHWEST WINDS WILL DEVELOP BY THIS AFTERNOON REACHING AS HIGH AS
35-40 MPH. THIS MAY CAUSE ISOLATED POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE HIGHEST ASTRONOMICAL TIDES IN YEARS ARE EXPECTED ON TUESDAY
NOVEMBER 15. THE ASTRONOMICAL TIDE IN PORTLAND IS 12.0 FEET
TUESDAY AFTERNOON. EVEN A MINOR ONSHORE WIND WILL LIKELY CAUSE
SOME COASTAL FLOODING IN VULNERABLE LOCATIONS ALONG THE MAINE AND
NEW HAMPSHIRE COAST. AT THIS TIME, LOW PRESSURE IS EXPECTED TO
MOVE UP THE EAST COAST IN THE TUESDAY TO WEDNESDAY TIME PERIOD AND
COULD CAUSE A SMALL STORM SURGE, INCREASING THE CHANCE OF MINOR
COASTAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>152-154-120900-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
352 AM EST FRI NOV 11 2016

...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ153-120900-
CASCO BAY-
352 AM EST FRI NOV 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Maine, 2016Wind Advisories in New Hampshire, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.